Ohio, 2021

Strong Wind in Ohio, August 1, 2021

August 1, 2021 · NWS CLE · 2 events in 2 counties and zones

A surface low moved from northern Lake Huron during the predawn hours of the 1st to eastern Lake Ontario by early afternoon through early evening. This allowed the trailing cold front to sweep southeastward across Lake Erie during the midmorning through late morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface low moved from northern Lake Huron during the predawn hours of the 1st to eastern Lake Ontario by early afternoon through early evening. This allowed the trailing cold front to sweep southeastward across Lake Erie during the midmorning through late morning hours. Following the front, a separate surface trough axis swept generally southeastward across Lake Erie during the early evening.

Isolated to scattered showers and thunderstorms developed amidst weak to moderate MUCAPE and effective bulk shear along and ahead of the front and surface trough axis. Some of the cells were accompanied by waterspouts. Horizontal wind shear along the cold front, downshear gust fronts, and trough axis generated surface-based vertical vorticity. In turn, the waterspouts likely formed as updrafts ingested the surface-based vertical vorticity and stretched it to greater strength.

One waterspout came ashore in Cuyahoga County during the late morning of the 1st as its parent rain shower moved southeastward. Another waterspout came ashore in Lorain County during the early evening as its parent rain shower also moved southeastward. These waterspouts dissipated soon after making landfall, likely due to greater surface friction and less instability over land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 1, 5:49 AM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 1, 5:49 AM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
649 AM EDT Sun Aug 1 2021

.SYNOPSIS...
Low pressure will move east across the central Great Lakes this
morning. A trailing cold front will move southeast across the local
area today. High pressure will move east across the lower Great
Lakes to Pennsylvania and New York by Monday night. A ridge will
linger back west across the area through Wednesday night. A weak
area of low pressure will move northeast through the Ohio Valley
Wednesday night. Otherwise, the ridge will hold in  place through
the end of the week across the lower Great Lakes.

&&

.NEAR TERM /THROUGH MONDAY/...
Showers are holding together across the lake and timing is a bit
faster than previously thought. So, updated to go with likely
POPs in the northeast for a few hours this morning ahead of the
front.

Previous Discussion...

A broad upper level trough will dominate the eastern United States
through this forecast period.  A potent shortwave trough embedded in
the mean flow will force a positive vorticity maximum east across
the forecast area today and early tonight.  This upper level feature
will result in surface low pressure that will move east across
southern Ontario, Canada this morning.  A trailing cold front is
progged to move southeast across the area today.  Some thunderstorms
have developed along the frontal boundary to the north and have
weakened over the last few hours.  This activity will move into our
forecast area this morning.  A very small line of showers and
thunderstorms developed along the land breeze from the Islands east
to Cleveland.  The cells weakened but spawned a new shower that
propagated northeast along the lakeshore this morning. Expecting
more showers and thunderstorms to develop today ahead of the cold
front over the lake and across northern Ohio and northwest
Pennsylvania.  Thunder threat is low so looking at mainly showers
this morning ending gradually from west to east across the area this
evening. As surface high begins to build into the area, drier air
will return resulting in a return back to fair weather late tonight
into Monday. Rain and cold air advection developing today will keep
temperatures in the middle 70s east to upper 70s west. Cold air
advection will drop temperatures back into the 50s for lows tonight
and similar highs tomorrow as today.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A broad upper level trough will continue over the Great Lakes region
for early part of the week. Weak high pressure at the surface will
be near the area Monday night into Tuesday. Fair weather will
continue during this time frame. At the bottom of the upper level
trough, a weak upper level low tries to close off on Wednesday near
the Ohio Valley. This upper level feature eventually weakens again
and becomes an open upper level wave Wednesday night. We will have a
small chance for a few scattered showers or isolated thunderstorms
Wednesday afternoon into Wednesday evening. Afternoon temperatures
both Tuesday and Wednesday will be generally in the upper 70s to
lower 80s.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A weakening upper level wave or trough will continue to slowly move
eastward out of the Ohio Valley on Thursday into Friday. Upper level
ridging and heights will rise by Saturday which means a warming
trend for the end of the week and next weekend. There will be a
small chance for scattered diurnal driven showers and isolated
thunderstorms for the end of the week into next weekend with a
return of low level moisture thanks to southerly winds. Afternoon
temperatures will climb back into the middle to upper 80s by the end
of the week, perhaps hitting 90 again by Saturday.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
Showers and a few thunderstorms continue to develop and move
east-southeast across Lake Erie and across the northern tier
counties of northern Ohio and northwest Pennsylvania. Expecting
showers and thunderstorms to increase over the area as the cold
front moves closer to the region. Brief ceilings to MVFR
expected in the showers and thunderstorms. Otherwise, winds will
shift to a north-northwest direction behind the front and
ceilings and visibilities will improve with time overnight.
Ceilings may lower at Youngstown to around 2500 feet toward the
end of the forecast period.

Outlook...Non-VFR possible away from the lake Wednesday and
Thursday.

&&

.MARINE...
Conditions on Lake Erie will be changing throughout the day with a
cold frontal passage around midday. Southwest winds 10 to 15 knots
will shift from the north and northwest by the late afternoon around
15 knots. Waves will build this afternoon into the overnight for the
onshore flow 2 to 4 feet, especially the central and eastern
lakeshore areas. We will hold off on any Small Craft Advisories and
Beach Hazard Statements at this time. But we will be close to SCA
late this afternoon and evening. Moderate rip currents will be
possible this evening as well. Winds and waves will quickly relax
Monday morning. Winds will become southwesterly at 10 knots or less
Monday afternoon through Tuesday. Winds may become slightly
northeasterly by Wednesday around 5 to 10 knots depending the track
of a weak low pressure system moving across the Ohio Valley.

Colder air aloft will bring some instability over Lake Erie later
today into this evening. 850 mb temp differences of at least 15C
will provide a threat for waterspouts over the entirety of the lake,
primarily this morning through the afternoon with any convection or
fast growing cumulus clouds today.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Lombardy
MARINE...Griffin
Hazardous weather outlook, Aug 1, 3:05 AM EST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
405 AM EDT Sun Aug 1 2021

OHZ003-006>008-013-014-017>023-027>033-036>038-047-PAZ002-003-020815-
Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
405 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>012-089-PAZ001-020815-
Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
405 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a moderate risk for rip currents tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-020815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
405 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a chance for waterspouts today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 1, 9:21 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1021 AM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     WATER SPOUT      1 N LAKE CITY           42.04N 80.35W
08/01/2021                   LEZ149             PA   TRAINED SPOTTER

&&
Local storm report, Aug 1, 9:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1026 AM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     WATER SPOUT      10 NNE HURON            41.54N 82.52W
08/01/2021                   LEZ164             OH   PUBLIC

&&
Local storm report, Aug 1, 9:36 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1036 AM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     WATER SPOUT      2 WNW EUCLID            41.61N 81.55W
08/01/2021                   LEZ146             OH   PUBLIC

            MULTIPLE WATERSPOUTS.

&&
Local storm report, Aug 1, 9:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1041 AM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     WATER SPOUT      7 NW LORAIN             41.52N 82.27W
08/01/2021                   LEZ165             OH   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Cuyahoga

When
August 1, 10:00 AM EST
Where
Cuyahoga forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Landspout. Location: 41.555N, 81.609W. WKYC-TV in Cleveland shared a video of a well-developed waterspout making landfall at Bratenahl Place in Bratenahl, OH. The video showed the waterspout's circulation disturbed some pine trees, but did not damage them. No other damage reported.

Strong Wind, Lorain

When
August 1, 5:38 PM EST
Where
Lorain forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Social Media
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Landspout. Location: 41.4394N/82.2420W. Waterspout came ashore at the Erie West Mobile Home Park in Lorain, OH as its parent rain shower moved southeastward. Photos showed minor damage to small deciduous trees, but no structural damage was reported at the mobile home park.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976081, 976104.